Contents

SynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences

View all Images (4)

Potentially life-threatening emergency
Acetaminophen poisoning
Other Resources UpToDate PubMed
Potentially life-threatening emergency

Acetaminophen poisoning

Contributors: Marielle Brenner MD, Kristine Nanagas MD, Blake A. Froberg MD, Gerald F. O'Malley DO
Other Resources UpToDate PubMed

Synopsis

Be prepared to provide emergent supportive therapy. This may include airway protection or administration of vasopressors, intravenous (IV) fluid, or renal replacement therapy.

Acetaminophen, also known as paracetamol and N-acetyl-p-aminophenol (APAP), is one of the most widely used over-the-counter analgesics. APAP is also in many prescription pain relievers. When taken at supratherapeutic doses, it can cause significant liver toxicity due to increased production of its toxic metabolite N-acetyl-p-benzoquinone imine (NAPQI) via the cytochrome P450 enzyme CYP2E1. NAPQI is a free radical molecule that causes hepatocellular damage.

Acetaminophen toxicity may occur with acute ingestion or chronic ingestions. In general, acute ingestions involve the consumption of acetaminophen as a single dose that results in a toxic concentration on the Rumack-Matthew nomogram. This typically correlates to an ingestion of 200 mg/kg of APAP in children and 150 mg/kg in adults.

Repeated ingestion of supratherapeutic doses of APAP (or even therapeutic doses taken too frequently) are more difficult to evaluate, as the Rumack-Matthew nomogram cannot be applied to these situations. History of recent acetaminophen use and elevated serum aminotransferases can be helpful in making this diagnosis. A detectable acetaminophen concentration can be helpful but is not necessary with a history of supratherapeutic acetaminophen use and elevated transaminase concentrations.

The natural history of acetaminophen toxicity occurs in 4 stages.
  • Stage 1 occurs within 24 hours of ingestion. Patients may have nausea, vomiting, lethargy, and diaphoresis, or they may be asymptomatic.
  • Stage 2 occurs between 24 and 72 hours after ingestion and is associated with elevated aminotransferases and right upper quadrant tenderness.
  • Stage 3 occurs between 72 and 96 hours after ingestion and can present as hepatic encephalopathy, jaundice, coagulopathy, and acidosis.
  • Stage 4 is the recovery phase and occurs between 96 hours and 2 weeks after ingestion; laboratory values may take longer to normalize.
The presence of concurrent acute kidney injury, metabolic acidosis, significant coagulopathy, hyperammonemia, or encephalopathy is associated with more severe toxicity. The acute kidney injury is likely due to the acetaminophen toxicity itself, as the kidney also contains CYP2E1 and can directly generate NAPQI, leading to free radical damage and acute tubular necrosis. The metabolic acidosis could be secondary to liver failure or from 5-oxoproline due to acetaminophen use, which directly contributes to metabolic acidosis. The rate of rise of ammonia concentrations in critically ill acetaminophen-poisoned patients is concerning for the development of cerebral edema and cerebellar herniation.

Related topic: acute liver failure

Codes

ICD10CM:
T39.1X4A – Poisoning by 4-Aminophenol derivatives, undetermined, initial encounter

SNOMEDCT:
70273001 – Poisoning caused by acetaminophen

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

  • Acute alcoholic hepatitis – Serum aminotransferase elevations usually do not reach as high a peak as seen in acetaminophen toxicity.
  • Hepatotoxicity induced by other drugs or substances (drug-induced hepatotoxicity) may present similarly, but history and serum acetaminophen levels can help distinguish. In rare cases, a liver biopsy may be needed to confirm the pattern of injury is consistent with acetaminophen toxicity.
  • Ischemic hepatitis – More likely with history of hypotension, unconsciousness, and/or prolonged immobilization secondary to incapacitation.
  • Rhabdomyolysis – Will often have elevations in serum transaminases in a pattern similar to acetaminophen (aspartate transaminase [AST] > alanine transaminase [ALT]); obtaining a creatinine kinase (CK) concentration can be helpful in distinguishing between these.

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed:08/03/2022
Last Updated:08/09/2022
Copyright © 2022 VisualDx®. All rights reserved.
Potentially life-threatening emergency
Acetaminophen poisoning
A medical illustration showing key findings of Acetaminophen poisoning (Stage 1) : Nausea, Vomiting
Copyright © 2022 VisualDx®. All rights reserved.